Photo: Marcio Jose Sanchez (AP)

People are increasingly turning to an unconventional drug to supplement their opioid addiction, suggests a new report published this week. And some are getting sick as a result. Since 2014, hundreds of people have apparently rung up their local poison control center in connection to tianeptine, an antidepressant not approved in the U.S. that’s capable of providing an opioid-like high.

The report, published Thursday by the Centers for Disease Control and Prevention, tracked the frequency of poison control calls related to tianeptine made in the past 17 years. From 2000 to 2014, there were a whopping 11 calls made about the drug. But from 2014 to 2017, there was a total of 207 calls. The majority of calls were made by health care providers concerned about their patients, and most involved people between the ages of 21 to 40.

Advertisement

Tianeptine was developed in the 1960s to treat depression. But it interacts with the brain differently than most antidepressants do. Doctors have suspected for decades that people can become addicted to tianeptine, but weren’t entirely sure why. Then in 2014, a study confirmed that tianeptine can target the same receptors in the brain that addictive opioids do. Since then, there have been more accounts of people using tianeptine—either alone or in combination with other opioids—possibly to sustain their addiction, or because it may not show on typical drug screenings for opioids.

In the mid- to late-2000s, the drug company Johnson & Johnson tried to get tianeptine approved in the U.S., though it ultimately shut down their efforts by 2012. Regardless, the drug—marketed as Coaxil or Stablon—can be bought online easily enough. Oftentimes, the drug is even sold as a “nootropic” dietary supplement, meant to boost cognition and mood, according to the CDC authors.

The majority of symptoms reported in the poison center cells were mild, such as high blood pressure, irregular heartbeat, and nausea. But there were also serious health problems reported, including kidney failure and coma. These symptoms were apparently more likely to happen in people who took tianeptine with other drugs. No deaths were reported in this study, but there have been possible deaths documented outside of the U.S. In March, doctors also reported the first two U.S. deaths associated with tianeptine toxicity.

Advertisement

Though there’s no clear sense of how often people are abusing tianeptine, the CDC authors believe that experts, especially health providers, need to keep an eye on the situation. “In light of the ongoing U.S. opioid epidemic, any emerging trends in drugs with opioid-like effects raise concerns about potential abuse and public health safety,” they wrote.

In April, Michigan became the first state to explicitly ban the drug, classifying tianeptine as a Schedule II controlled substance, the same category that illicit opioids already belong to.

[CDC]

Advertisement